Alert archive / Illinois / Tornado Warnings in 2023
Tornado Warning 10, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Feb 27, 2023, 8:48 AM CST for Champaign County, Illinois. It was in force for 27 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 27, 2023, 8:48 AM CST (14:48 UTC)
- Expired
- Feb 27, 2023, 9:15 AM CST
- In force
- 27 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County Champaign County, IL
The radar
The Lincoln radar (KILX), 103 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 27, 8:55 AM CST | TORNADO | 4 Ssw Thomasboro, IL | CORRECTS PREVIOUS TORNADO REPORT FROM 4 SSW THOMASBORO. TORNADO TOUCHED DOWN IN THE MEDIAN ON I-57 NEAR EXIT 240. NO DAMAGE WAS REPORTED. |
| Feb 27, 8:55 AM CST | TORNADO | 5 N Urbana, IL | TORNADO REPORTED ON THE GROUND. |
| Feb 27, 9:00 AM CST | FUNNEL CLOUD | Rantoul, IL | REPORTED NEAR RTE. 136 AND 1800E. |
| Feb 27, 9:15 AM CST | NON-TSTM WND GST 46 | Rantoul Airport, IL | AWOS STATION KTIP RANTOUL ARPT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 2.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 509 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
964
WFUS53 KILX 271448
TORILX
ILC019-271515-
/O.NEW.KILX.TO.W.0010.230227T1448Z-230227T1515Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
848 AM CST Mon Feb 27 2023
The National Weather Service in Lincoln has issued a
* Tornado Warning for...
Northern Champaign County in east central Illinois...
* Until 915 AM CST.
* At 848 AM CST, a confirmed tornado was located over Champaign,
moving northeast at 50 mph.
HAZARD...Damaging tornado.
SOURCE...Emergency management confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Thomasboro around 900 AM CST.
Rantoul around 905 AM CST.
Other locations in the path of this tornadic thunderstorm include
Gifford.
This includes the following highways...
Interstate 57 between mile markers 234 and 257.
Interstate 72 between mile markers 181 and 182.
Interstate 74 between mile markers 177 and 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4010 8831 4014 8835 4040 8813 4040 8799
4037 8793 4027 8793
TIME...MOT...LOC 1448Z 227DEG 42KT 4015 8830
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
253 follow-up statements
206
WWUS53 KILX 271454
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
854 AM CST Mon Feb 27 2023
ILC019-271515-
/O.CON.KILX.TO.W.0010.000000T0000Z-230227T1515Z/
Champaign-
854 AM CST Mon Feb 27 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 AM CST FOR
NORTHEASTERN CHAMPAIGN COUNTY...
At 854 AM CST, a confirmed tornado was located near Thomasboro, or
near Champaign, moving northeast at 50 mph.
HAZARD...Damaging tornado.
SOURCE...Emergency management confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Rantoul around 905 AM CST.
Other locations in the path of this tornadic thunderstorm include
Gifford.
This includes Interstate 57 between mile markers 240 and 257.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4016 8825 4018 8828 4040 8813 4040 8799
4037 8793 4027 8793
TIME...MOT...LOC 1454Z 227DEG 42KT 4020 8822
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
25329
WWUS53 KILX 271504
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
904 AM CST Mon Feb 27 2023
ILC019-271515-
/O.CON.KILX.TO.W.0010.000000T0000Z-230227T1515Z/
Champaign-
904 AM CST Mon Feb 27 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 AM CST FOR
NORTHEASTERN CHAMPAIGN COUNTY...
At 903 AM CST, a confirmed tornado was located near Thomasboro,
moving northeast at 45 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Gifford around 910 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4023 8815 4025 8818 4040 8808 4040 8799
4037 8793 4030 8793
TIME...MOT...LOC 1503Z 226DEG 41KT 4027 8813
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
25202
WWUS53 KILX 271515
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
915 AM CST Mon Feb 27 2023
ILC019-271524-
/O.EXP.KILX.TO.W.0010.000000T0000Z-230227T1515Z/
Champaign-
915 AM CST Mon Feb 27 2023
...THE TORNADO WARNING FOR NORTHEASTERN CHAMPAIGN COUNTY WILL EXPIRE
AT 915 AM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.
LAT...LON 4023 8815 4025 8818 4040 8808 4040 8799
4037 8793 4030 8793
TIME...MOT...LOC 1514Z 227DEG 42KT 4036 8801
$$
25What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Feb 27, 5:27 AM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Feb 27, 5:27 AM CST, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 527 AM CST Mon Feb 27 2023 .SYNOPSIS... Issued at 159 AM CST Mon Feb 27 2023 A powerhouse late winter storm system will lift into the region this morning bringing widespread rain, gusty winds, and a few severe thunderstorms. A less active but continued mild pattern is expected midweek before yet another storm system threatens to bring impactful weather to central Illinois to close the week. && .SHORT TERM...(Through Tuesday) ISSUED AT 159 AM CST Mon Feb 27 2023 Convection is ongoing early this morning across Missouri ahead of a negatively-tilted, upper-level trough. The combination of strong synoptic ascent and robust kinematics atop the surface low yields potential for hazardous weather to occur across central Illinois later this morning as the strongly-forced cold front sweeps through our forecast area between 4am-9am. Latest trends in hi-resolution guidance point to a baggier or less organized squall line upon arrival. Despite the shallow near- surface stable layer, extreme wind fields still support the potential for isolated pockets of straight-line wind damage and a brief tornado. It's not until after 12z/6am that CAPEs really start to increase and become surface-based across the area. This coincides with a pocket of cooling 700-mb temperatures moving atop the front. As thin MLCAPE profiles and relatively long, curved hodographs evolve in the vicinity of the cold front, we should see increasing coverage of low- topped convection with both bowing segments and supercell structures evident. Such convection is most likely to occur along and south of I-72/Danville, which follows a narrow tongue of 55 degF surface dewpoints. This area coincides with SPC's delineation of a Slight Risk (threat level 2 of 5) for damaging winds and a tornado. Any severe storms that do develop across our forecast area today will exit prior to 18z/Noon as the cold front pushes into Indiana. Otherwise, strong synoptic wind gusts will become widespread across the region this morning as baroclinicity rapidly increases. A Wind Advisory remains in effect east of the Illinois River Valley where gusts are most likely to exceed 45 mph. A secondary push of strong gusts is possible later in the day within the cold air advection regime and may cause us to bleed this headline a little further north. The pattern becomes zonal and stable this evening behind the departing wave. Despite additional shortwave energy lifting across the Plains and Upper Midwest Tuesday night, the attendant frontal system looks to pass through central Illinois without much precipitation; perhaps a few hundredths of QPF at best as scattered showers try to develop within the warm advection wing. Otherwise, vertical profiles look a little moisture-starved, with the better rain potential lying across northern Illinois. .LONG TERM...(Wednesday through Sunday) ISSUED AT 159 AM CST Mon Feb 27 2023 Temperatures will surge into the 60s by Wednesday as a broad warm sector envelops central Illinois. 850mb temps in the 4-8 degC range only match 90th percentile heat according to NAEFS' 30-yr climatology, and so while it'll be unseasonably warm with most locations running between 10-20 degF above normal, it won't be record-breaking warmth. As a cold front sweeps through central Illinois Wednesday evening, ensemble guidance reveals a chance (~40%) of light rain south of I- 70 where vertical profiles are just wet enough to support a few hundredths. Further north, poor moisture return ahead of the front will preclude rainfall chances. In the wake of frontal passage, most locations will experience a dramatic 20-30 degF diurnal shift in temperature with overnight lows falling into the 30s amid northerly surface winds. Our focus then quickly shifts toward late week as a southern stream shortwave lifts and pivots out of the Southern Plains and toward the Mississippi Valley. Global deterministic guidance continues to gradually shift a deepening surface low further north into the Ohio River Valley between Thursday Night and Friday afternoon. If trends continue, this storm system will bring, minimum, gusty winds to our forecast area, with the upshot being heavy QPF (> 1") and significant snowfall (> 6"). For now, we're selling the ludicrous 10:1 snowfall amounts advertised in latest deterministic (GFS/ECMWF/CMC) runs. Instead, we're buying into the more encompassing Grand Ensemble (GEFS/EPS/CMCE) mean, which currently suggests 1-3" across central Illinois. It's important to note that the GEFS system, which continues to be most aggressive with QPF/Snowfall, is only accounting for ~25% of the current grand ensemble mean. From a probabilistic standpoint, the mean offers a low (< 20%) chance of a 6" snowfall across our forecast area. Despite this, it's hard to ignore the upside. Even the ECMWF Extreme Forecast Index (EFI) highlights the snow potential for central Illinois, which indicates that at least 10% of EPS members are forecasting an extreme snowfall event with respect to a 20-yr climatology centered on the first week of March. This all adds up to increasing confidence in accumulating snowfall across central Illinois into Friday morning, though amounts exceeding 6" are unlikely at this juncture. Furthermore, the recent warm spell and somewhat low SLRs (< 10:1) with this system is sure to dampen snowfall totals. Cooler and drier conditions predictably settle into the region this weekend behind the departing storm system, but even so, NBM temperatures are offering near-normal values with daily highs near 40 degrees and overnight lows in the upper 20s. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 510 AM CST Mon Feb 27 2023 Low stratus will hold flight categories down into the MVFR range through much of this TAF period as a strong storm system lifts across the central Illinois terminals. There could be a brief improvement to VFR between 14-16z/8-10am as drier air wraps into the storm system and ceilings rise. Otherwise, low clouds will filter back in for this afternoon along with periods of light showers. Gusty winds will be in place through 00z/6pm this evening. Winds will start out south before shifting west this afternoon. Sustained speeds will be between 15-25 kts with occasional gusts exceeding 35 kts before diminishing later this evening. Any low- level wind shear in place to start this TAF period should quickly erode as the cold front quickly races through the region. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM CST this evening for ILZ031-037-038- 040>057-061>063-066>068-071>073. && SYNOPSIS...MJA SHORT TERM...MJA LONG TERM...MJA AVIATION...MJA
Hazardous weather outlook, Feb 27, 4:53 AM CST, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 453 AM CST Mon Feb 27 2023 ILZ027>031-036-281100- Knox-Stark-Peoria-Marshall-Woodford-Fulton- 453 AM CST Mon Feb 27 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Today and tonight. A strong storm system will bring gusty winds to the area today. South winds will gust between 30-45 mph during the morning, switching west by afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A low chance for accumulating snow exists between Thursday night and Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ037-038-040>057-061>063-066>068-071>073-281100- Tazewell-McLean-Schuyler-Mason-Logan-De Witt-Piatt-Champaign- Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie- Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper- Crawford-Clay-Richland-Lawrence- 453 AM CST Mon Feb 27 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Today and tonight. A strong storm system will bring gusty winds to the area today. South winds will gust between 35-50 mph during the morning, switching west by afternoon. Additionally, there will be a brief period between 6 and 9 AM where a few strong-to-severe thunderstorms may develop. The primary concerns with these storms are pockets of damaging straight- line winds in excess of 60 mph and a brief tornado. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another strong storm system will bring gusty winds, heavy rainfall and accumulating snow between Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 6 and 9 AM this morning. MJA
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 8:25 AM CST | Severe Thunderstorm Warning | ILX | Champaign, Piatt | 35 min |
| Feb 27, 9:42 AM CST | Tornado Warning | ILX | Champaign | 33 min |
| Feb 27, 10:12 AM CST | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 41 min |
Nearby
Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.